Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how many HAART-options in one poz-life?
Mar 30, 2002

hi, i'm w,38, poz since 84 & I startet with therapy in97 (3tc,azt) but after one year (not so good results) i changed to: d4t,ddi,nfv- with very good results: cd:406 33 hiv17 but soon i had serious problems with lipodystropy (breast&abdomen-explosion).. and so I stopped everything! now, after 1 1/2 years drug-holiday, (body is still looking the same horrible way) I'II restart with HAART: ziagen, videx, kaletra NOW-my cd4:200 16 Hiv-pcr40'000 so what do you think, how long will this combination work....do i have still other HAART-options?? are new medicines 'coming soon'?? what do you know about abdomen-fat; does ANYTHING help (any medicine?) Thank you so much for an answer......

Response from Dr. Aberg

Your options really depend on how well you can tolerate the medications and whether or not you have resistant virus. It sounds like you have never been on a non-nucleoside reverse transcriptase inhibitor such as efavirenz (EFV, Sustiva) or nevirapine (NVP, Viramune) so you still have options there. Depending on whether you developed resistance while on nelfinavir (NFV, Viracept), you may have a couple of combinations with protease inhibitors. Your doctor and you chose kaletra (lopinavir/ritonavir) which is a very potent protease inhibitor. If you are able to tolerate the meds and maintain good adherence (taking your medications every day), this combination potentially could result in complete suppression of your virus for years. There are new medicines in the pipeline so I expect you will have more options years to come.

As far as lipodystrophy (fat accumulation), we do not have any treatments that are effective. There are multiple studies trying to understand why this occurs and how to treat it but at this time, nothing has been shown to work including a prolonged drug holiday like you did.



Previous
switching to trisivir
Next
Xanax and sustiva/Trizivir???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement